Could Viagra make love blind?
Can you lose your eyesight by taking Viagra?
Some doctors have discovered that a small group of men who took the
erectile dysfunction (ED) drug developed a condition that causes
permanent vision loss.
The University of Minnesota ophthalmologists say nonarteritic ischemic
optic neuropathy (NAION), or "stroke of they eye," occurs when blood
flow is cut off to the optic nerve. This can lead to permanent vision
The study, appearing in the Journal of Neuro-ophthalmology, looked at
seven men between the ages of 50 and 69 who had typical features of
NAION within 36 hours of taking Viagra for ED.
"For years, we've known that some men who take Viagra will experience
temporary color changes in their vision and see things as blue or
green," said Howard Pomeranz, M.D., in a statement. "NAION is a much
more serious condition because it can lead to permanent vision loss."
All of the study participants had at least one arteriosclerotic risk
factor, including hypertension, diabetes, hypercholesterolemia or
hyperlipidemia. They also had a low cup-to-disk ratio, which means
their blood vessels and nerves are tightly bundled together into the
small space in the back of the eye.
The researchers believe that ophthalmologists should ask all men with
NAION about the use of Viagra and recommend that patients with a
history of NAION in one eye be warned that the drug may increase the
risk of NAION in the other eye.
"The relationship between NAION and the use of either Viagra or the
other two drugs in the same class is not viewed as causal," said
Steven Lamm, M.D., chair of the Men's Health Channel for Revolution
Health Group's Medical Advisory Board.
When Viagra was introduced several years ago, the drug's manufacturer
warned of a number of visual side effects, including possible nerve
damage to the eyes.
Since Viagra lowers overall blood pressure, there was persistent
suspicion that the drug might cause decreased optical blood flow,
which can cause nerve damage.
But a 2003 University of California at Irvine College of Medicine
study ruled out some of these risks - even when the drug was taken in
Researchers there found that blood flow in the eye did not seem to be
reduced by high doses of the ED drug.
That study, which appeared in the January 2003 issue of
Ophthalmologica, found that high doses of Viagra, by and large,
preserved the thickness of the eye's choroids layer, which supplies
the eyeball with blood.
However, the team did find some small variations in thickness, which
indicated that some people with underlying vascular diseases may
indeed have changes in vision.
The researchers also found that Viagra users had a more difficult time
discriminating among subtle changes in any number of colors, not just
the blue-green variety reported during the drug's clinical trials.
An editorial accompanying the University of Minnesota study pointed
out that some patients with impaired eyesight as a result of NAION
have reportedly decided to sue Pfizer, the makers of Viagra.
Pfizer has stated that there were no reports of NAION in the trials of
the drug carried out before it was licensed, and that a greater number
of cases related to this type of drug would have been reported by now
if the association was anything other than coincidental.
"As far as I understand there has been no increase in the incidence of
this condition as the result of he millions of men worldwide who have
used these medications," said Lamm. "One would have expected an
increase in the number of new cases if there was a causal linkage.
Further analyses is clearly warranted."